‘Street valium’ deaths prompt public health warning

‘Street valium’ deaths prompt public health warning


A drug that’s 10 times more toxic than Valium and is often mixed with powerful opioids has killed at least five people this year in Ontario, and public health officials worry there may be more deaths.

Etizolam isn’t approved for sale in North America, but illicit forms of the anti-anxiety medication are popping up in Ontario, both on their own and in combination with other drugs.

“We’re quite anxious and concerned about the potential entry of this new drug to the illicit market across the province,” said Dr. Kieran Moore, chief medical officer for Kingston, Frontenac, Lennox and Addington Public Health.

Etizolam overdoses directly caused five deaths in the first six months of 2019 and seven in 2018, Moore told Ontario Morning Thursday.

In Kingston, Ont., alone, three additional deaths have been linked to etizolam abuse so far this year because the drug was detected in the individuals’ bloodstream, though they’re believed to have died from another cause.

Cut with opioids

Etizolam, pronounced eh-TIZ-oh-lum, is part of the benzodiazepine class of drugs — the same category as lorazepam, Valium and Xanax.

On the street, etizolam may be mixed or cut with powerful opiods like fentanyl, carfentanil and oxycodone, creating a deadly cocktail, Moore said. Opioids can cause a person to stop breathing enough to stay alive, while benzodiazepines can sedate someone to the point of passing out.

Etizolam can be mixed with opioids such as fentanyl, shown here. Taking a combination of the two drugs can make reversing an overdose even more challenging. (CBC)

In Ottawa, drug users have reported taking benzodiazepines over the last several months, said Wendy Muckle, CEO of Ottawa Inner City Health. 

“It’s like a warm blanket over your brain,” Muckle said, describing the effects of benzodiazepine abuse.

“You can understand that people who have had for example a history of trauma, whose brains are always fired up, would really enjoy that feeling of allowing their brains to relax.”

Naloxone has no effect

Both Muckle and Moore stressed the importance of calling 911 at the first signs of overdose including loss of colour and slow breathing. Benzodiazepine overdose can only be treated in hospital, and patients needs help right away to avoid organ damage or potential death.

“The paramedics will come and transport you to where you can get help, but they also come with oxygen and with the ability to take over for the body when the body can’t really support itself,” Muckle said.

While naloxone kits can help reverse an opiod overdose, the antidote has no effect on etizolam overdose.

Benzodiazepines like etizolam may be found in pill form on the street or mixed with an opioid that can come in a pill, powder, small chunks or crumbs, Muckle said.

In April, overdose and addictions experts in British Columbia warned of the presence of etizolam in drug cocktails, which made it more difficult to revive people suffering overdoses.